Minnesota, 2020

Hail and Damaging Winds in Minnesota, August 13 to 14, 2020

August 13 to 14, 2020 · NWS DLH · 3 events in 3 counties and zones

A line of thunderstorms developed the evening of the 13th across the eastern Dakotas and pushed east overnight into northern Minnesota. While storms weakened during the early morning hours, a few reports of downed trees were received in Itasca and Crow Wing counties as the storms pushed east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of thunderstorms developed the evening of the 13th across the eastern Dakotas and pushed east overnight into northern Minnesota. While storms weakened during the early morning hours, a few reports of downed trees were received in Itasca and Crow Wing counties as the storms pushed east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 13, 8:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 13, 8:28 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
928 PM CDT Thu Aug 13 2020

.UPDATE...
Issued at 928 PM CDT Thu Aug 13 2020

Strong to severe thunderstorms were occurring over far western
Minnesota as of 0225Z. A very unstable airmass is in place with
MLCAPE values from 2500-4000 J/KG over or near the western half
of the Northland. However, the effective shear has been limited
over our area to 20 to 25 knots. Although the 925mb winds are
forecast to increase some, the stronger values are forecast to occur
further east of the storms. The CAMs have been too fast moving
the storms into our area and they look to remain mainly west
through 03Z-04Z then they should develop/move east after that.
Given the instability, severe storms will be possible with
damaging wind the main threat but hail would also be possible
given the instability and steeper mid-upper level lapse rates seen
in the 00Z KINL sounding. In addition to the severe threat will
be very heavy rain as the storms have been moving over the same
areas. The CAMs suggest the eventual development of a line but
confidence in if and how fast the line will move is low. There is
some agreement that the storms will decrease in intensity as they
move into far eastern Minnesota late tonight.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 403 PM CDT Thu Aug 13 2020

Showers and thunderstorms are likely to initiate farther west in
northwest MN this afternoon and move into the Northland late this
evening into tonight. A warm front started to lift across the CWA
this morning, which increased both surface temperatures and
dewpoints. This increase in both temperature and moisture has helped
the atmosphere to destabilize this afternoon indicated by model
MLCAPE that has been exceeding 3000 J/kg over northwest MN. Closer
to our CWA, MLCAPE has also been impressive, with 2500-3000 J/kg
across much of NE MN. While instability isn't in short supply today,
shear has been less than favorable. 0-6 km bulk shear over the
Northland will likely only be 10-20 knots. The better environment
shear wise is in NW MN, where bulk shear is between 30-40 knots.

Strong to severe thunderstorms move into the CWA this evening with
timing being likely after 02z. While the environment over the CWA is
shear starved, the strengthening of a LLJ at 850mb to 40 knots will
likely sustain the storms as they move into our area. The primary
hazard associated with these storms will be damaging winds, as CAMs
are suggesting individual cells coming together into a linear storm
mode as they move into the northwest portion of the CWA. A slight
risk for large hail and QLCS tornadoes will also be possible, given
the large amount of instability and 0-1 km SRH values exceeding 150
m2/s2.

A brief break in the action comes Friday morning, as the main line
of showers and thunderstorms dissipate. Lingering showers and
isolated thunderstorms will be possible in the Arrowhead region
throughout the day tomorrow. Otherwise, expect another warm and
humid day.

Another chance of strong to severe thunderstorms is likely for
tomorrow afternoon and evening as a cold front and longwave trough
approach the CWA. Instability is expected to increase in the
afternoon, with over 2000 J/kg of MLCAPE possible. The shear
environment will also be better, with 30-40 knots of 0-6 km bulk
shear likely. Multiple severe hazards are possible tomorrow, with
damaging winds, large hail, and a few tornadoes possible. The risk
of tornadoes will be primarily confined to the Brainerd Lakes area
and is dependent on if discrete cells can form. CAMs are hinting
towards a line of severe convection forming along the cold front,
with timing being after 20z. This line of storms is likely to weaken
as it moves into NW WI where instability and shear are more
marginal.

.LONG TERM...(Saturday through Thursday)
Issued at 403 PM CDT Thu Aug 13 2020

Following the passage of the cold front, temperatures will return to
the 70s, along with a reduction in humidity. A slight chance for a
few lingering showers and isolated thunderstorms will be possible
Saturday afternoon along the northern half of the Arrowhead.
Otherwise, expect next week to be cooler and dry as a longwave
trough remains over the eastern half of the US. The next chance of
rain arrives next week Thursday, as a shortwave trough moves over
the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Aug 13 2020

A warm front stretched from far northwest Minnesota east then
southeast into western Wisconsin this evening with a cold front
and area of low pressure in the Dakotas. A moist and very unstable
airmass has developed across the Northland and there have been
some attempts for stronger showers and a thunderstorm to develop
across northern Minnesota. The stronger storms were occurring in
western Minnesota closer to the frontal boundaries. We expect a
mix of low VFR and MVFR ceilings in northern Minnesota through
tonight with thunderstorms increasing in coverage. Some of the
storms could be severe over northern Minnesota with damaging wind
and hail the main threats. Frequent lightning and very heavy rain
will also be possible. The guidance is still somewhat mixed on
timing of the storms and we used a blend of the CAMs for now and
will update as confidence increases. A low level jet will increase
in strength tonight and will lead to increasing showers/storms but
also some wind shear in spots. There are some indications that
showers/storms will continue for much of the night, mainly over
northern Minnesota due to the low level jet with them not
decreasing until mid to late Friday morning. The cold front will
still have to move through the region Friday into Friday night and
more strong to severe storms will be possible then. Gusty
southerly winds will occur ahead of the front Friday as well.

&&

.MARINE...
Issued at 928 PM CDT Thu Aug 13 2020

Chances for showers and thunderstorms will increase later tonight,
after midnight. A few storms late tonight into early Friday
morning may be severe. Easterly winds tonight will be from 10 to
15 knots with some higher gusts with them remaining easterly for
much of western Lake Superior into most of Friday. The wind will
veer to southerly for all areas Friday night and be from 10 to
around 15 knots with higher gusts. Another round of showers and
thunderstorms are possible Friday evening. A few storms Friday
evening may be severe, with strong and gusty winds, large hail,
and heavy rainfall being the primary hazards. Winds and waves will
be higher in and near any thunderstorms tonight into Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  82  57  77 /  60  70  80  10
INL  63  80  52  77 /  70  60  60  10
BRD  67  83  53  77 /  70  50  50   0
HYR  64  85  58  77 /  20  20  80  10
ASX  65  87  60  79 /  30  20  70  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Melde
SHORT TERM...Unruh/Huyck
LONG TERM...Unruh/Huyck
AVIATION...Melde
MARINE...Unruh/Huyck
Hazardous weather outlook, Aug 13, 6:28 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
728 PM CDT Thu Aug 13 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
728 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Chances for strong to severe thunderstorms will return to
portions of northern Minnesota later this evening and overnight,
starting around or after 9 PM over western parts of the
Northland. The main threats will be damaging winds up to 70 MPH,
large hail, and heavy rainfall that may lead to localized flash
flooding. Areas most likely to see severe weather will be along
and west of a line from Crane Lake, MN to Walker, MN but the
threat will extend east to far western Lake Superior.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More chances for strong to severe thunderstorms will be possible
Friday afternoon and evening across most of northeast Minnesota
and into northwest Wisconsin. The main hazards will be damaging
winds, large hail, and heavy rainfall that may lead to flash
flooding. One or two tornadoes will also be possible, mainly over
east-central into north-central Minnesota.

Chances of thunderstorms will linger into Saturday. Severe
weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-141200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
728 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

 Chances of thunderstorms will be possible later tonight. Some
strong to severe storms will be possible, with strong winds and
large hail being the main threats, along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More chances of strong to severe thunderstorms are possible for
Friday, particularly in the afternoon and evening hours. Strong
winds and large hail will be the main threats, along with frequent
lightning.

Chances of thunderstorms will linger into Saturday. Severe
weather is not anticipated.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 13, 8:42 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
942 PM CDT Thu Aug 13 2020

MNZ010-140300-
Koochiching-
942 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...

At 941 PM CDT, a strong thunderstorm was 16 miles northeast of
Waskish, moving northeast at 30 mph.

Penny size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will remain over mainly rural areas of west central
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4823 9425 4829 9439 4850 9424 4848 9407
      4835 9395
TIME...MOT...LOC 0241Z 218DEG 25KT 4832 9425

JDS
Special weather statement, Aug 13, 9:06 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
1006 PM CDT Thu Aug 13 2020

MNZ010-140330-
Koochiching-
1006 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

At 1006 PM CDT, a strong thunderstorm was 11 miles south of
Birchdale, or 30 miles west of International Falls, moving northeast
at 35 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
frequent cloud-to-ground lightning can be expected with this storm.

This storm will be near...
  Manitou and Loman around 1025 PM CDT.

Other locations impacted by this storm include Indus.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4863 9393 4863 9384 4858 9381 4852 9381
      4851 9374 4835 9402 4847 9422 4865 9401
TIME...MOT...LOC 0306Z 222DEG 30KT 4847 9405

Huyck
Special weather statement, Aug 13, 9:23 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
1023 PM CDT Thu Aug 13 2020

MNZ010-018-140330-
Koochiching-North Itasca-
1023 PM CDT Thu Aug 13 2020

...A LINE OF STRONG THUNDERSTORMS APPROACHING NORTHWESTERN ITASCA
AND SOUTHWESTERN KOOCHICHING COUNTIES...

At 1022 PM CDT, strong thunderstorms was located over western
Beltrami County, generally along a line extending from Lower Red
Lake, to near Little Rock, to 8 miles south of Red Lake, to 10 miles
northwest of Wilton, to near Shevlin, and moving east at 50 mph.

These storms are capable of producing damaging wind gusts to 70 mph
and nickel-size hail. Should the storms maintain their strength,
warnings will likely be needed before 11 PM.

These storms will remain over mainly rural areas of southwestern
Koochiching and northwestern North Itasca Counties, including the
following locations... Orth, Decker Lake, Dixon Lake and Rosy.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north-central Minnesota.

LAT...LON 4838 9442 4821 9413 4801 9402 4775 9410
      4750 9434 4749 9442
TIME...MOT...LOC 0320Z 249DEG 43KT 4793 9522 4782 9508 4776 9507 4764
9508 4751 9523

Huyck

The radar

The Duluth radar (KDLH), 140 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
August 13, 11:15 PM CST to 11:17 PM CST
Where
Itasca County, 0.83 mi SE of Marcell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.590, -93.690

A few trees were downed by the storm.

Hail, Cass

When
August 14, 12:25 AM CST to 12:27 AM CST
Where
Cass County, 0.47 mi E of Whipholt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.050, -94.370

Thunderstorm Wind, Crow Wing

When
August 14, 1:10 AM CST to 1:12 AM CST
Where
Crow Wing County, 0.84 mi SW of Nisswa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.510, -94.290

Several trees were blown down during the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916913, 916912, 916914.